- Poster presentation
- Open Access
An unexpected allergic reaction with Saccharomyces boulardii: a case report
Clinical and Translational Allergy volume 4, Article number: P100 (2014)
Saccharomyces boulardii (S.boulardii), known as a nonpathogenic yeast probiotic shows it's efficacy in inflammatory and infectious diseases of the gastrointestinal tract safely. This report presents an allergic reaction and positive skin test in a patient who takes S.boulardii as an antidiarrheal therapy.
A sixty-year old male patient was admitted to the hospital with itchy rash on both ankles within 1.5 hours after ingesting S.boulardii 250 mg capsule and nifuroxazide 100 mg capsule. Hyperemic macular lesions surrounding the ankles were seen on physical examination. Oral antihistamine, oral and topical steroid therapies were initiated. Skin tests with suspected drugs were performed a month later. The prick and intradermal tests were performed with S.boulardii and nifuroxazide. The intradermal test with S.boulardii was detected positive at 1/10 W/vol concentration. However, skin tests were found to be negative with nifuroxazide.
Although S.boulardii is known a safe drug in the treatment of some gastrointestinal disorders, it can not be referred completely reliable on the basis of allergic reactions. Previously, only one allergic reaction was reported effecting gastrointesinal system. Our case is important in clinical practice, because the first skin manifestation of S.boulardii allergy was presented and confirmed by skin test.
Rights and permissions
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.
About this article
Cite this article
Kartal, O., Demirel, F., Baysan, A. et al. An unexpected allergic reaction with Saccharomyces boulardii: a case report. Clin Transl Allergy 4 (Suppl 3), P100 (2014). https://doi.org/10.1186/2045-7022-4-S3-P100
- Allergic Reaction
- Skin Test
- Steroid Therapy
- Gastrointestinal Disorder